Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 24, NWS Missoula, MT

June 20, 2007Lake County, Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 20, 2007, 9:29 PM MDT for Lake County, Missoula County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2007, 9:29 PM MDT (03:29 UTC)
Expired
Jun 20, 2007, 10:00 PM MDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Lake County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 67 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3379 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 210330
SVRMSO
MTC047-063-210400-
/O.NEW.KMSO.SV.W.0024.070621T0329Z-070621T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
929 PM MDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAKE COUNTY IN NORTHWEST MONTANA...
  NORTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 1000 PM MDT.

* AT 921 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED NEAR CONDON...OR ABOUT 22 MILES SOUTHEAST OF
  POLSON...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONDON AROUND 935 PM MDT.

HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS 
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4762 11363 4760 11361 4760 11348 4754 11348
      4744 11379 4759 11392 4770 11365 4770 11361

$$
1 follow-up statement
000 
WWUS55 KMSO 210353
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
952 PM MDT WED JUN 20 2007

MTC047-063-210402-
/O.EXP.KMSO.SV.W.0024.000000T0000Z-070621T0400Z/
MISSOULA MT-LAKE MT-
952 PM MDT WED JUN 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAKE AND NORTHERN 
MISSOULA COUNTIES EXPIRES AT 1000 PM MDT...

LAT...LON 4762 11363 4760 11361 4760 11348 4754 11348
      4744 11379 4759 11392 4770 11365 4770 11361

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:06 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 20, 9:06 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
906 PM MDT WED JUN 20 2007

.UPDATE...INCREASED PRECIPITATION CHANCES THIS EVENING OVER
NORTHERN IDAHO AND MAINLY SOUTHWEST MONTANA FOR THIS EVENING AS A
A LARGE AREA OF RAINFALL WITH ISOLATED THUNDERSTORMS CONTINUES TO
REMAIN FAIRLY ORGANIZED AS IT MOVES THROUGH NORTH CENTRAL IDAHO.
ALSO INTRODUCED AREAS OF PATCHY VALLEY FOG FOR TONIGHT IN AREAS
THAT RECEIVED RAIN AND HAIL THIS AFTERNOON.

&&

.DISCUSSION...QUITE THE SUPERCELL THUNDERSTORM THAT MOVED OUT OF
NORTHEAST OREGON AND THROUGH THE US HIGHWAY 95 CORRIDOR NEAR SLATE
CREEK IDAHO AND POINTS EAST. GOLF BALL SIZED HAIL AND VERY HEAVY
RAIN WAS REPORTED WITH THIS CELL. THE REMNANTS OF THIS
THUNDERSTORM WILL CONTINUE TO BRING LIGHT TO MODERATE RAINFALL
OVER NORTH CENTRAL IDAHO AND PORTIONS OF SOUTHWEST MONTANA THIS
EVENING BEFORE DISSIPATING AFTER MIDNIGHT. ISOLATED THUNDERSTORMS
ARE STILL POSSIBLE OVER WEST-CENTRAL MONTANA TONIGHT AS MOISTURE
AND AND AN UNSTABLE AIRMASS REMAIN OVER THE REGION.

.AVIATION...AIR MASS WILL REMAIN UNSTABLE WITH VERY ISOLATED BUT
STRONG CELLS THROUGH MIDNIGHT OR SO. BRIEF HEAVY RAIN AND HAIL
APPEAR TO BE THE MAIN THREAT TO AVIATION. THERE IS THE THREAT FOR
CONVECTION AGAIN THURSDAY AFTERNOON...BUT IT SHOULD BE MORE
CONFINED TO SOUTHWEST MONTANA...AND WILL NOT BE AS STRONG. PLEASE
SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 218 PM MDT WED JUN 20 2007/

DISCUSSION...TONIGHT THROUGH FRIDAY...A SHORTWAVE UPPER LEVEL
DISTURBANCE WILL CONTINUE TO MAKE ITS WAY THROUGH CENTRAL IDAHO
AND SOUTHWEST MONTANA THIS EVENING...HELPING TO PRODUCE
THUNDERSTORMS AND A FEW SHOWERS OVER THIS AREA. THE MAIN THREAT
WITH THESE STORMS WILL BE STRONG WINDS...LITTLE PRECIPITATION IS
EXPECTED. SOUTHWEST FLOW WILL BRING CONTINUED WARM TEMPERATURES
AND THE THREAT OF ISOLATED AFTERNOON THUNDERSTORMS THROUGH
FRIDAY.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE UPPER RIDGE AXIS WILL BE
EAST OF THE CONTINENTAL DIVIDE WITH A WELL DEVELOPED LOW PRESSURE
SYSTEM MEANDERING JUST OFF VANCOUVER ISLAND. THE RESULTANT SOUTHWEST
FLOW ALOFT WILL BE QUITE ORGANIZED WITH SPOKES OF ENERGY SWEEPING
NORTHEAST THROUGH THE NORTHERN ROCKIES REGION. TIMING OF THESE MINOR
FEATURES WILL BE MORE DIFFICULT TO PIN DOWN...BUT THE GENERAL SENSE
OF THE FORECAST WILL BE GENERALLY UNSTABLE AND BREEZY WITH A COOLING
TREND...ESPECIALLY BY SUNDAY MORNING. MEDIUM RANGE MODELS ARE IN
FAIR AGREEMENT WITH THE LARGE SCALE FEATURES.

SUNDAY THROUGH MONDAY...THE UPPER LOW SYSTEM MOVES INLAND AND OPENS
UP INTO A TROUGH. A COOLER AIR MASS WILL BE USHERED IN BY BREEZY
LOW-LEVEL WESTERLY WINDS. COOLER TEMPERATURES WITH LOW CHANCE
POPS WILL PREDOMINATE THROUGH THIS PERIOD.

TUESDAY...A RIDGE OF HIGH PRESSURE IS EXPECTED TO RETURN TO THE
REGION OFFERING DRY...WARMER CONDITIONS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...CHURCH
PREVIOUS DISCUSSION...STEGEMILLER/JOHNSON
AVIATION...WHITMORE

In the hours before

Local storm report, Jun 20, 7:33 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
733 PM MDT WED JUN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             SLATE CREEK             45.64N 116.28W
06/20/2007  E1.75 INCH       IDAHO              ID   PUBLIC

&&

WHITMORE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:08 PM MDTSevere Thunderstorm WarningMSOLake, Sanders37 min
Jun 20, 8:42 PM MDTSevere Thunderstorm WarningMSOLake, Sanders48 min
Jun 20, 8:44 PM MDTSevere Thunderstorm WarningMSOLake, Sanders31 min
Jun 20, 9:36 PM MDTSevere Thunderstorm WarningMSOLake, Sanders39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.